Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 531, NWS Midland/Odessa, TX

September 24, 2007Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 24, 2007, 7:51 PM CDT for Pecos County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2007, 7:51 PM CDT (00:51 UTC)
Expired
Sep 24, 2007, 8:29 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 109 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 8:00 PM CDTTSTM WND GST 012 Sw Fort Stockton, TX60 MPH WIND GUSTS WERE ESTIMATED BY STATE OFFICIALS AT THE LYNBAUGH UNIT. NO DAMAGE WAS REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 250054
SVRMAF
TXC371-250145-
/O.NEW.KMAF.SV.W.0531.070925T0051Z-070925T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 PM CDT MON SEP 24 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 845 PM CDT

* AT 743 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16      
  MILES SOUTHWEST OF COYANOSA...OR 21 MILES NORTHWEST OF FORT        
  STOCKTON...MOVING NORTHEAST AT 20 MPH. ANOTHER STORM WAS LOCATED
  15 MILES SOUTHWEST OF FORT STOCKTON MOVING EAST NORTHEAST AT 20    
  MPH.

* THE SEVERE THUNDERSTORM MAY AFFECT THE FOLLOWING LOCATIONS...     
  COYANOSA AND FORT STOCKTON

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3136 10301 3126 10282 3130 10266 3120 10246
      3107 10239 3099 10220 3061 10216 3067 10316
      3098 10338
TIME...MOT...LOC 0051Z 226DEG 20KT 3106 10316

$$
2 follow-up statements
000 
WWUS54 KMAF 250119
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
816 PM CDT MON SEP 24 2007

TXC371-250145-
/O.CON.KMAF.SV.W.0531.000000T0000Z-070925T0145Z/
PECOS TX-
816 PM CDT MON SEP 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN PECOS COUNTY...

AT 809 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED 10 MILES SOUTH OF 
COYANOSA...AND 10 MILES SOUTHWEST OF FORT STOCKTON...MOVING EAST 
NORTHEAST AT 15 MPH. BETWEEN 750 PM CDT AND 800 PM CDT...STATE 
OFFICIALS REPORTED WINDS OF 60 MPH 12 MILES SOUTHWEST OF FORT 
STOCKTON. 

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... 
COYANOSA AND FORT STOCKTON.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

LAT...LON 3136 10301 3126 10282 3130 10266 3120 10246
      3107 10239 3099 10220 3061 10216 3067 10316
      3098 10338
TIME...MOT...LOC 0116Z 228DEG 18KT 3112 10307

$$
000 
WWUS54 KMAF 250129
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT MON SEP 24 2007

TXC371-250139-
/O.CAN.KMAF.SV.W.0531.000000T0000Z-070925T0145Z/
PECOS TX-
829 PM CDT MON SEP 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PECOS COUNTY IS
CANCELLED...

THE STORMS AFFECTING PECOS COUNTY HAVE WEAKENED BELOW SEVERE LEVELS.

LAT...LON 3136 10301 3126 10282 3130 10266 3120 10246
      3107 10239 3099 10220 3061 10216 3067 10316
      3098 10338
TIME...MOT...LOC 0129Z 226DEG 20KT 3121 10298

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:50 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Sep 24, 2:50 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT MON SEP 24 2007

.DISCUSSION...
TRACK OF A MCV ACROSS THE PERMIAN BASIN WITH A SURFACE TROUGH
LYING JUST EAST OF THE WEST TEXAS/NEW MEXICO BORDER FAVOR HIGHEST POPS
MAINLY THIS EVENING IN WEST TEXAS...THOUGH WILL NOT RULE OUT SOME
ISOLATED ACTIVITY EARLY THIS EVENING ACROSS SOUTHEAST NEW MEXICO WITH
CUMULUS CLOUDS BUBBLING UP BEHIND THE SURFACE TROUGH AND WAVE IN
SOME INSTABILITY. NOT EXPECTING SIGNIFICANT ACTIVITY DUE TO
SUBSIDENCE BEHIND THIS WAVE.

UPPER LEVEL TROUGH ACROSS THE ROCKIES WILL WEAKEN AND LIFT INTO THE
PLAINS TONIGHT AND TUESDAY ALLOWING A FRONT ACROSS THE NORTHERN AND
CENTRAL PLAINS TO SINK SOUTHWARD INTO THE REGION TUESDAY. A BAND OF
INSTABILITY AND LOW LEVEL CONVERGENCE ASSOCIATED WITH THIS FRONT
WILL DEVELOP ALONG WITH DAYTIME HEATING FAVORS WEST TEXAS AGAIN WITH
BEST CHANCE OF STORMS DURING THE DAY TUESDAY. WITH THE FRONT
CONTINUING TO SAG SOUTH TUESDAY NIGHT AND LOSS OF HEATING
PRECIPITATION CHANCES SHOULD DECREASE AND BE CONFINED TO THE
MOUNTAINS. WILL KEEP THE ISOLATE POPS IN WEDNESDAY AND THURSDAY AS
ANOTHER NORTHERN STREAM FRONT ATTEMPTS TO MOVE IN THE AREA WITH
RESIDUAL LOW LEVEL MOISTURE AND INSTABILITY IN PLACE DESPITE UPPER
RIDGE WITH GUIDANCE INSISTING ON SOME LIGHT PRECIPITATION.

FRIDAY COULD BE THE QUIETEST DAY AS A SURFACE HIGH WILL BE IN
CONTROL WITH SOUTHWESTERLY FLOW ALOFT. WILL ADD ISOLATED POPS
SATURDAY AFTERNOON AND EVENING NEAR THE WEST TEXAS/NEW MEXICO
BORDER WITH A SURFACE LEE TROUGH FORMING IN THE SOUTHWESTERLY
FLOW ALOFT. WILL ADD ISOLATED POPS FOR NOW ACROSS THE EASTERN
PERMIAN BASIN AND THE LOWER TRANS PECOS SUNDAY AS ANOTHER
COLD FRONT WILL MOVE INTO THE REGION.

THE FRONTS THIS WEEK WILL HAVE MINOR IMPACT AT BEST ON TEMPERATURES
WITH ABOVE NORMAL HIGH TEMPERATURES CONTINUING AND SLIGHTLY ABOVE
NORMAL NIGHTTIME TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  88  65  85  /  20  20  10  10
CARLSBAD NM                60  88  59  88  /  10  10   0  10
DRYDEN TX                  69  92  67  91  /  20  20  10  10
FORT STOCKTON TX           68  89  66  88  /  20  20   0  10
GUADALUPE PASS TX          59  83  63  81  /  10  10  10  10
HOBBS NM                   63  88  62  87  /  20  10   0  10
MARFA TX                   52  81  54  82  /  20  20  10  10
MIDLAND INTL AIRPORT TX    65  88  64  87  /  20  20   0  10
ODESSA TX                  67  89  65  87  /  20  20   0  10
WINK TX                    68  94  67  93  /  20  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Sep 24, 12:07 PM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 PM CDT MON SEP 24 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251715-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1207 PM CDT MON SEP 24 2007 /1107 AM MDT MON SEP 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING FROM THE DAVIS MOUNTAINS EASTWARD ACROSS THE
STOCKTON PLATEAU.  MORE ISOLATED TO WIDELY SCATTERED SHOWERS AND
STORMS WILL BE POSSIBLE OVER THE REST OF WEST TEXAS AND SOUTHEAST
NEW MEXICO.  WIDESPREAD SEVERE STORMS ARE NOT EXPECTED THIS
AFTERNOON OR EVENING...HOWEVER A FEW STORMS COULD PRODUCE GUSTY
WINDS OVER 50 MPH...HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 24, 4:20 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT MON SEP 24 2007

TXZ075-242215-
PECOS-
420 PM CDT MON SEP 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 35 MILES SOUTHWEST OF BAKERSFIELD
AT 420 PM CDT...MOVING EAST NORTHEAST AT 10 MPH.

PEOPLE IN SOUTHERN PECOS COUNTY...INCLUDING THE CITY OF
BAKERSFIELD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 24, 5:45 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT MON SEP 24 2007

TXZ075-242345-
PECOS-
545 PM CDT MON SEP 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 545 PM
CDT...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL CROSS HIGHWAY 385
13 MILES NORTH OF THE PECOS AND BREWSTER COUNTY LINE.

WINDS TO 55 MPH...VERY HEAVY RAIN...AND HAIL ARE POSSIBLE.
Special weather statement, Sep 24, 7:35 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
735 PM CDT MON SEP 24 2007

TXZ075-250130-
PECOS-
735 PM CDT MON SEP 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN PECOS COUNTY.

AT 735 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 19 MILES NORTHWEST
OF BELDING ALONG AND NEAR INTERSTATE 10 NEAR MILE MARKER 233.
MOVEMENT IS NORTHEAST AT 10 MPH. THIS STORM WILL CROSS HIGHWAY 285
WEST OF 1776 AROUND 8 PM.

WINDS TO AROUND 55 MPH...HEAVY RAIN...AND HAIL ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 4:20 PM CDTFlash Flood WarningMAFPecos4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.